I have been on dilantin since 1992. I have never heard of it being toxic. Can someone please explain that to me? I am always cranky and have terrible mood swings. This is difficult on my husband. We also have three children and I am constantly trying to not let that affect them.
Hi RanMan, I have been on Dilantin for about four years. I have noticed slight abnormal hair growth and swelling of the gums (only if I don't brush at least 2X a day).
As far as what you wrote below I definatly have major effects on the eyes, always paranoia, poor coordination. It comes and goes. Sometimes I am ok and other times not. When I am around a lot of people is when I notice it the most....
I have been on dilantin for over 26 yrs and as per my own experiences, you do start to lose some feeeling in your limbs and gradual irrepairable nerve damage due to long term use.
In my case, since I also have Ulcerative Colitis controlled with meds, Dilantin is the only proven drug that will work for me without clashing with my other meds for my UC. So as you can see, I'm stuck between a rock and hard place.
My neurologist said that if I were to attempt to change meds I would run the risk of lower brain stem damage, not to mention other problems (like driving (other story))
Sounds like you're doing great on the Zonegram. What works for some may not work for others.
Good Luck with the Zonegram.
I have been taking Dilantin for the last 37 years. I am and have been suffering many side-effects for some time now. I have numbness in my feet and legs and have recently been diagnosed with DVT. My memory in general is not good but my short-term memory is pretty much non-existent. I am tired all the time and have problems sleeping more than 4 hours at a time. I am older now and have bone breaks as a result of my seizures. I have constant problems with my neck and back and have fractured a vertebrae in my lower back. I also have liver damage from having to be maintained at toxic levels for the Dilantin to work after all these years and all my friends have known for years that I cannot walk straight.
My problem is that I am an intractable epileptic and Dilantin is the only medication that has given me any control over my seizures. I have been on eight other medications in the last 10-15 years with little if any help for my seizures. I would probably take the Dilantin for another 37 years to get some relief from the seizures. I still get up every day hopeful that today the scientists will discover something new to help me. Never give up hope. Patti_S